Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 266, NWS Sioux Falls, SD

June 5, 2004Brookings County, Moody County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 5, 2004, 6:15 PM CDT for Brookings County, Moody County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 6:15 PM CDT (23:15 UTC)
Expired
Jun 5, 2004, 6:45 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Brookings County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 71 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

725 
WUUS53 KFSD 052315
SVRFSD
SDC011-101-052345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 645 PM CDT

* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  AURORA...OR ABOUT 5 MILES SOUTHEAST OF BROOKINGS...MOVING SOUTH AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN IN...
RURAL MOODY COUNTY THROUGH 630 PM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4434 9666 4428 9690 4409 9686 4408 9647

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:50 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 5, 2:50 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT SAT JUN 5 2004

.DISCUSSION...

RELATIVE INSTABILITY AXIS NR SFC TROF IN ERN SD ATTM SHOULD BE ABLE
TO SET OFF SCT TSTMS IN NEXT HOUR OR SO AS AIR MASS CONTINUES TO
HEAT OUT. THEN SCT SHWRS/TSTMS SHOULD MOVE OVER SWRN MN AND NWRN IA
THIS EVE AS TROF MOVES E OF AREA. CHC OF ANY SVR SHOULD MAINLY BE
FM BKX TO MML UNDER BTR COLD AIR ALOFT AND BEST CONVERGENCE ALG FNT.
THEN SUBSIDENCE AND WEAK HIGH PRES MOVG ESE OVR CWA REST OF NGT...
AND WITH LINGERING LOW LVL MOISTURE AND GOOD RADIATIONAL COOLING...
WL PUT PATCHY FOG LATE IN ENTIRE CWA. REALLY NICE DAY FOR SUN WITH
RETURN SSELY FLOW SETTING UP AND GOOD MODERATION OF AIR MASS WITH
MID LVL WARM ADVECTION MIXING DOWN AND STG SUN. NOT QUITE AS MUCH
CAPPING EXPCD AS PREV MODELS RUNS FOR SUN NGT INTO EXTD. SO WITH
PROXIMITY OF MID AND LOW LVL BOUNDARY ESP IN NRN CWA...WILL ADD
CHC MAINLY NOCTURNAL TSTMS DURG PERIOD. ALREADY HAVE CHC TSTMS FOR
TUE NGT THRU THU NGT AND WILL KEEP THAT AS DYNAMICS AND TROPICAL
CONNECTION GET BTR WITH APPROACH OF MAIN UPR TROF FM WRN U.S.
ETA SEEMS TO HAVE ITS TYPICAL SOUTH BIAS WITH BOUNDARY...WITH GFS
BTR...BUT A LIT FURTHER S THAN PREV RUNS. WILL HAVE TO WATCH
ENTIRE FCST PERIOD FOR ALL OR NOTHING NOCTURNAL CAP RIDERS. LOW
LVL CONVERGENCE AND INSTABILITY MAY MAKE UP FOR RELATIVE LACK OF
UPPER LVL DYNAMICS... GOOD FOR SOME HEAVY RAIN MCSS. OTRW TYPICAL
SUMMER PATTERN WITH PLENTY OF WARMTH AND HUMIDITY EXPCD...UNTIL
COOL AIR BREAKDOWN BY THE WEEKEND.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM
Hazardous weather outlook, Jun 5, 5:13 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT SAT JUN 05 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-061200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
513 PM CDT SAT JUN 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE OVER SOUTHEAST SOUTH DAKOTA
AND SOUTHWEST MINNESOTA THIS EVENING. DUE TO LIMITED INSTABILITY AND
VERTICAL WIND SHEAR IN THE ATMOSPHERE...WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED. THE STRONGEST STORMS MAY PRODUCE WIND GUSTS TO NEAR 50
MPH...AND HAIL TO THE SIZE OF DIMES. THUNDERSTORMS ARE EXPECTED TO
DIMINISH AFTER 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WARM MOIST AIR WILL BEGIN TO RETURN TO THE NORTHERN PLAINS LATE
SUNDAY AFTERNOON...AND CONTINUE THROUGH THE NIGHT SUNDAY NIGHT. A
FEW THUNDERSTORMS MAY DEVELOP AS THIS WARM MOIST AIR RETURNS TO THE
REGION SUNDAY NIGHT...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BOUSTEAD

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 5:56 PM CDTSevere Thunderstorm WarningFSDMiner34 min
Jun 5, 6:42 PM CDTSevere Thunderstorm WarningFSDMiner33 min
Jun 5, 6:49 PM CDTSevere Thunderstorm WarningFSDHanson26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.